Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 55, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 16, 2012, 8:11 PM CDT for Jackson County, Wisconsin. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2012, 8:11 PM CDT (01:11 UTC)
- Expired
- Jun 16, 2012, 8:34 PM CDT
- In force
- 23 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Jackson County, WI
The radar
The La Crosse radar (KARX), 74 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 613 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 197 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.7
The text
As transmitted, in the capitals the NWS used until 2016.
302 WUUS53 KARX 170111 SVRARX WIC053-170145- /O.NEW.KARX.SV.W.0055.120617T0111Z-120617T0145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 811 PM CDT SAT JUN 16 2012 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN JACKSON COUNTY IN WEST CENTRAL WISCONSIN... * UNTIL 845 PM CDT * AT 808 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM LOCATED NEAR POTTERS FLOWAGE...OR 16 MILES EAST OF BLACK RIVER FALLS...MOVING EAST AT 30 MPH. THIS STORM CAN PRODUCE NICKEL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BEAR BLUFF TOWNSHIP AROUND 820 PM... CITY POINT AROUND 825 PM... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR SMALL HAIL AND DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 4416 9062 4442 9062 4442 9031 4416 9031 TIME...MOT...LOC 0112Z 272DEG 26KT 4428 9049 WIND...HAIL 60MPH 0.88IN $$ RABERDING
2 follow-up statements
185 WWUS53 KARX 170126 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 826 PM CDT SAT JUN 16 2012 WIC053-170145- /O.CON.KARX.SV.W.0055.000000T0000Z-120617T0145Z/ JACKSON WI- 826 PM CDT SAT JUN 16 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL JACKSON COUNTY UNTIL 845 PM CDT... AT 821 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM LOCATED NEAR BEAR BLUFF TOWNSHIP...OR 20 MILES NORTH OF TOMAH...MOVING EAST AT 30 MPH. THIS STORM CAN PRODUCE NICKEL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS AND SMALL HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 4417 9053 4442 9054 4442 9031 4416 9031 TIME...MOT...LOC 0126Z 272DEG 26KT 4427 9035 WIND...HAIL 60MPH <.50IN $$ RABERDING
821 WWUS53 KARX 170134 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 834 PM CDT SAT JUN 16 2012 WIC053-170144- /O.CAN.KARX.SV.W.0055.000000T0000Z-120617T0145Z/ JACKSON WI- 834 PM CDT SAT JUN 16 2012 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JACKSON COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED...BUT STILL REMAINS STRONG. LAT...LON 4417 9053 4442 9054 4442 9031 4416 9031 TIME...MOT...LOC 0134Z 272DEG 26KT 4427 9027 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 6:31 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jun 16, 6:31 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 631 PM CDT SAT JUN 16 2012 .SHORT TERM...TONIGHT THROUGH TUESDAY 216 PM CDT SAT JUN 16 2012 FORECAST FOCUS IS ON RAIN CHANCES...INCLUDING THE POSSIBILITY FOR SEVERE WEATHER. FIRST FEATURE IS THE MESOSCALE CONVECTIVE VORTEX TRAVERSING WESTERN WI. IT HAS BEEN RESPONSIBLE FOR THE SHOWERS ALL DAY ACROSS THE REGION. THIS WILL SHIFT NORTHEAST OUT OF THE AREA BY LATE AFTERNOON. ATTENTION THEN TURNS TO THE APPROACHING FRONTAL BOUNDARY...WHICH IS ASSOCIATED WITH A SHORT WAVE TROUGH MOVING THROUGH MANITOBA AND THE DAKOTAS THIS AFTERNOON. THERE HAS BEEN SOME SHOWER AND THUNDERSTORM ACTIVITY ALONG AND AHEAD OF THE FRONT...BUT THE MOST INTENSE ACTION IS ALONG THE MO/IA BORDER AND INTO SOUTHERN IA. ALL OF THE VARIOUS SHORT-RANGE MODELS SUGGEST A BROKEN LINE OF SHOWERS AND THUNDERSTORMS MOVING ACROSS THE REGION THROUGH THIS EVENING. NOT TERRIBLY CONFIDENT ON EXACTLY WHERE OR HOW MUCH RAIN WILL OCCUR FOR ANY SPECIFIC LOCATION...BUT OVERALL FEEL IT IS PRETTY LIKELY THAT RAIN WILL FALL. ANTICIPATE AMOUNTS FOR THE MOST PART WILL NOT BE ALL THAT MUCH...EXCEPT PERHAPS FOR PARTS OF NORTHEAST IA AND SOUTHWEST WI IF THE LARGER COMPLEX OF STORMS CAN CLIP THOSE AREA. THE SHORT WAVE TROUGH AND FRONT WILL MOVE EAST OF THE REGION OVERNIGHT...PROVIDING FOR DECREASING CLOUDS. SUNDAY LOOKS TO BE QUITE PLEASANT WITH THE AREA BETWEEN SYSTEMS. BUT THAT IS SHORT- LIVED AS THE NEXT SHORT WAVE TROUGH IN THE FAST ZONAL FLOW IS ALREADY SURGING TOWARD THE AREA BY SUNDAY NIGHT. SOUTHERLY FLOW RETURNS AHEAD OF THIS FEATURE...BRINGING AMPLE MOISTURE AND INSTABILITY BACK INTO THE PICTURE. MOISTURE TRANSPORT BY SUNDAY NIGHT IS IMPRESSIVE...BUT THE 12Z MODEL SOLUTIONS SHIFTED THE FOCUS JUST A BIT FURTHER NORTH THAN THE PREVIOUS RUNS. EXPECT A NICE COMPLEX TO FORM...BUT THERE IS SOME UNCERTAINTY ON IF THAT WILL TURN AND MOVE THROUGH THE ENTIRE FORECAST AREA...OR IF IT WILL CONTINUE MOVING EAST AND NORTHEAST AND ONLY CATCH A PORTION. THESE DETAILS WILL BE MONITORED IN LATER FORECASTS. ONCE THE FRONT PASSES FROM THIS ROUND OF ACTION...IT LOOKS TO STALL AND LAY UP IN AN EAST-WEST ORIENTATION. OF COURSE IT IS DIFFICULT TO SAY EXACTLY WHERE THAT WILL BE...BUT THE LATEST INDICATION IS SOMEWHERE ALONG THE MN/IA BORDER AREA. DURING THE DAY...THE FRONT MOVES BACK NORTH...AND COULD EVEN END UP SURGING TOTALLY NORTH OF THE FORECAST AREA. BUT...IT MAY NOT SURGE THAT FAR. THE AIR MASS SOUTH OF THE BOUNDARY POSITION WILL BE VERY WARM AND MOIST...WITH MUCH COOLER AIR TO THE NORTH. THIS BATTLE OF AIR MASS REGIMES WILL LEAD TO REPEATED PERIODS OF CONVECTION SOMEWHERE...AND THAT COULD LEAD TO FLOODING PROBLEMS. .LONG TERM...WEDNESDAY THROUGH SATURDAY 216 PM CDT SAT JUN 16 2012 THE BATTLE CONTINUES INTO THE MEDIUM RANGE PERIOD. ANOTHER SHORT WAVE TROUGH MOVES INTO THE AREA TUESDAY NIGHT INTO WEDNESDAY...SENDING THE FRONT BACK SOUTH AGAIN...WHERE IT THEN STALLS OUT AND LIES EAST-WEST AGAIN. MODELS DIFFER ON TIMING OF THE FRONTAL PASSAGE...AND THE EVENTUAL STALL POSITION...WITH THE GFS FURTHEST SOUTH...AND ECMWF THE FURTHEST NORTH /OVER THE FORECAST AREA/. AGAIN...DEPENDING ON THE POSITION...HEAVY RAINFALL WILL OCCUR FOR SOMEBODY. THE UNSETTLED PATTERN LOOKS TO PREVAIL RIGHT ON INTO THE WEEKEND. && .AVIATION...TONIGHT AND SUNDAY 631 PM CDT SAT JUN 16 2012 A PRE-FRONTAL TROUGH WAS PUSHING ACROSS THE AREA EARLY THIS EVENING. SCATTERED CONVECTION WAS FOUND OUT AHEAD IT. THIS CONVECTION WILL PUSH EAST OF THE TAF SITES BY 03Z THIS EVENING. WITH THE SCATTERED NATURE...CONTINUED THE MENTION OF VCTS AND BOTH SITES. THE MAIN COLD FRONT WILL PUSH THROUGH LATER THIS EVENING WITH DRIER AIR THEN PUSHING IN LATE TONIGHT. EXPECT VFR CONDITIONS THROUGH THE TAF PERIOD. THE ONLY EXCEPTION WOULD BE IN SHOWERS/STORMS EARLY THIS EVENING WHICH COULD LOWER CEILINGS INTO THE MVFR CATEGORY FOR A TIME. && .HYDROLOGY... 216 PM CDT SAT JUN 16 2012 THE LATEST IN MODEL SIMULATIONS CONTINUE TO POINT TO THE POSSIBILITY FOR REPEATED PERIODS OF THUNDERSTORMS SOMEWHERE ACROSS THE FORECAST AREA WITH A FRONTAL BOUNDARY MEANDERING BACK AND FORTH ACROSS THE REGION. THE SOMEWHAT CLASSIC FLASH FLOOD AND RIVER FLOODING PATTERN COULD STILL BE SETTING UP ACROSS THE AREA...WITH WARM AND MOIST AIR TO THE SOUTH /WARM CLOUD DEPTH NEARLY 4 KM/ OF A FRONTAL BOUNDARY RISING UP AND OVER IT... RESULTING IN HEAVY RAINFALL POSSIBILITY. SEVERAL PERIODS OF RAINFALL OF AN INCH OR MORE REMAIN POSSIBLE. AND DEPENDING ON THE TIMING AND LOCATION OF THESE RAINFALL DUMPS...WE COULD SEE THE POTENTIAL FOR RISING RIVER LEVELS AROUND THE REGION DURING THE NEXT 3-5 DAYS. && .ARX WATCHES/WARNINGS/ADVISORIES... 216 PM CDT SAT JUN 16 2012 WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...MW LONG TERM...MW AVIATION...JR HYDROLOGY...MW
Hazardous weather outlook, Jun 16, 8:08 PM CDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 808 PM CDT SAT JUN 16 2012 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-171100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 808 PM CDT SAT JUN 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND WESTERN INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING AS A COLD FRONT PUSHES ACROSS THE AREA. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. HOWEVER THROUGH 10 PM...AND ISOLATED SEVERE STORM IS POSSIBLE WITH DAMAGING WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ON SUNDAY NIGHT AND MONDAY...A FEW THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS MAINLY ALONG AND NORTH OF INTERSTATE 90. BEYOND THIS TIME PERIOD...IT IS UNCERTAIN ON WHERE AND WHEN ADDITIONAL SEVERE WEATHER CHANCES WILL OCCUR. REPEATED HEAVY RAINFALLS FROM SUNDAY NIGHT THROUGH THURSDAY NIGHT WILL ENHANCE THE POSSIBILITY OF SOME FLOODING...BUT LIKE THE SEVERE WEATHER THREAT IT IS TOO EARLY TO DISCERN WHERE THIS MAY TAKE PLACE. FINALLY...HEAT INDEX VALUES WILL CLIMB INTO THE 95 TO 100 DEGREE RANGE ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN ON MONDAY AND TUESDAY AFTERNOONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM ROUGHLY 3 PM TO 8 PM THIS AFTERNOON AND EVENING...FOR PARTS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. BAUMGARDT/RRS/BOYNE/ZT/JLR
In the hours before
Local storm report, Jun 16, 7:38 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
738 PM CDT SAT JUN 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM TSTM WND DMG WHITEHALL 44.37N 91.31W
06/16/2012 TREMPEALEAU WI LAW ENFORCEMENT
SEVERAL TREES AND POWERLINES DOWN IN THE CITY.
&&
BREESERSpecial weather statement, Jun 16, 7:47 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 747 PM CDT SAT JUN 16 2012 IAZ009>011-019-029-MNZ088-095-096-WIZ017-029-032>034-041-042-053- 170200- ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-FAYETTE-FILLMORE-HOUSTON-HOWARD- JACKSON-LA CROSSE-MONROE-TAYLOR-TREMPEALEAU-VERNON-WINNESHIEK-WINONA- 747 PM CDT SAT JUN 16 2012 SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE AREA THROUGH 9 PM THIS EVENING. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS OF RAIN...WIND GUSTY TO BETWEEN 40 AND 50 MPH ALONG WITH PEA SIZED HAIL. JR
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 8:23 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Monroe, Vernon | 22 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.